Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 25, NWS Reno, NV

July 26, 2020Alpine County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 26, 2020, 3:23 PM PDT for Alpine County, California. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2020, 3:23 PM PDT (22:23 UTC)
Expired
Jul 26, 2020, 4:15 PM PDT
In force
52 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Alpine County, CA

The radar

The Reno radar (KRGX), 131 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 3:30 PM PDTHAIL 1.7510 S Markleeville, CAGOLF BALL SIZED HAIL AT EBBETTS PASS PER VIDEO POSTED TO NWS RENO FACEBOOK PAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2763 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WUUS55 KREV 262223
SVRREV
CAC003-262315-
/O.NEW.KREV.SV.W.0025.200726T2223Z-200726T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
323 PM PDT Sun Jul 26 2020

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Alpine County in northern California...

* Until 415 PM PDT.

* At 322 PM PDT, a severe thunderstorm was located near Ebbetts Pass,
  or 10 miles southeast of Carson Pass, and is nearly stationary.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees. Hail may accumulate 
           on Highway 4.

* Locations impacted include...
  Grover Hot Springs, Markleeville, Junction CA 89 And CA 4, Turtle
  Rock Campground, Indian Creek Campground, Indian Creek Reservoir
  and Alpine County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3858 11985 3866 11993 3877 11976 3852 11962
      3850 11975
TIME...MOT...LOC 2222Z 246DEG 2KT 3860 11982 

HAIL...1.25IN
WIND...60MPH
 
$$

BB
1 follow-up statement
338 
WWUS55 KREV 262241
SVSREV

Severe Weather Statement
National Weather Service Reno NV
341 PM PDT Sun Jul 26 2020

CAC003-262315-
/O.CON.KREV.SV.W.0025.000000T0000Z-200726T2315Z/
Alpine CA-
341 PM PDT Sun Jul 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
FOR ALPINE COUNTY...

At 338 PM PDT, a severe thunderstorm was located near Ebbetts Pass 
and is nearly stationary.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, fencing and trees. 
         Accumulating hail and heavy rain along Highway 4 near 
         Ebbetts Pass. Strong outflow winds from this storms may 
         push into Douglas County.

Locations impacted include...
Grover Hot Springs, Markleeville, Junction CA 89 And CA 4, Turtle
Rock Campground, Indian Creek Campground, Indian Creek Reservoir and
Alpine County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building. 

&&

LAT...LON 3858 11985 3866 11993 3877 11976 3852 11962
      3850 11975
TIME...MOT...LOC 2238Z 246DEG 2KT 3860 11981 

HAIL...0.75IN
WIND...60MPH
 
$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:53 AM PDT, 12 hours 30 minutes earlier.

Area forecast discussion, Jul 26, 2:53 AM PDT, 12 hours 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
253 AM PDT Sun Jul 26 2020

.SYNOPSIS...

Increasing thunderstorm coverage is expected today into northwest
Nevada and northeast California, likely lasting overnight, with
more widespread storms on Monday. Drier conditions along with
typical afternoon breezes and summer heat is expected Tuesday
through the end of next week.

&&

.SHORT TERM...

Deepening low pressure off the coast of California will create
additional forcing for thunderstorms today through Monday with
increasing thunderstorm coverage today and Monday. Sufficient
instability and upper level forcing is expected to sustain
thunderstorms through the overnight hours tonight, mainly in
northwest Nevada and Northeast California, north of I-80. For more
info on the fire weather implications, read the fire weather
section below.

The deepening low pressure along the coast will create southeast
flow over the region today with storm motions increasing to around
10-15 mph. An upper level wave moving over the area will give
forcing for storms to initiate in western Nevada and northeast
California, in addition to storms forming in the Sierra. A second
wave overnight, along with increasing jet level winds, and upper
level divergence, will likely keep at least a few elevated storms
going through the overnight hours north of I-80.

A final upper level wave is forecast to move through the region
on Monday with another day of fairly widespread thunderstorm
activity. With the added forcing, storms are expected to form much
earlier in the day then our typical pattern of thunderstorms
initiated from heat and convergence along the terrain. The jet
streak will be pushed into eastern Nevada by then, but good mid-
level instability will remain. Storm coverage is expected to by
most prevalent in the Sierra and northeast California, and
western Nevada north of I-80.

A break in the thunderstorm activity is expected to start on
Tuesday with a return to average summer temperatures and typical
afternoon breezes. -Zach

.LONG TERM...Wednesday into next weekend...

Not many changes in the long term with breezy conditions midweek
followed by some heat for next weekend. An upper low will get
ejected through northern California Wednesday with an increase in
winds, but timing will dictate how strong the winds will be.
Thursday still looks breezy with southwest flow and a deeper upper
trough off the Pacific Northwest coast. Then it looks to be more
typical afternoon zephyrs into the weekend.

As for temperatures, they look to be near average Wednesday and
Thursday before warming a few degrees above average for next
weekend. Some ensemble members are showing decent triple digit heat
for parts of western Nevada for early August so this will be
watched. No precipitation is expected for the long term.

&&

.AVIATION...

Isolated thunderstorms will continue to be the main concern into
Monday. The best chances will be around KMMH (20-25%), with lesser
chances for the Tahoe/Sierra Front terminals (~15%). Gusty outflow
winds to 40kts are the biggest concern along with small hail.
Outside of thunderstorm winds winds will be a bit more south today
and Monday with peak gusts around 20 kts. Better chance of
thunderstorms for Monday from KTVL-KMEV northward with chances
around 30% and remaining around 20% for KMMH. X

&&

.FIRE WEATHER...

Thunderstorms will increase a bit more today, and will move more,
from south to north around 10 mph. Storms are still expected to be
mainly wet, but cores will not be all that big with a few dry
strikes remaining possible.

The main concern continues to be Monday morning through Monday
evening. Two more short waves are expected to move through ahead of
the offshore upper low. One around sunrise with another during the
afternoon. Upper level instability is there along with some forcing,
but the mid-level moisture isn't ideal. Still expect isolated storms
forming around 3-5 am from Highway 50 northward and many convective
allowing models are showing this scenario. These storms would be
fast movers (20+ mph) and drop only light rainfall. In the afternoon
most models are showing scattered thunderstorms from the Tahoe Basin
and northern Sierra Front toward the Oregon border. Storm motions
will be slower, but still expecting more hybrid storms with numerous
new fire starts possible. Will continue to interrogate this morning
and may upgrade to a Red Flag Warning. More isolated storms are
expected south of Highway 50.

Then it will turn breezy by Wednesday/Thursday with gusts of 30-40
mph possible both days. Wednesday has about a 50-60% chance of
seeing these winds while Thursday is a bit less at 30%. Either way,
a significant dry slot will move in by Wednesday afternoon with
single digit RH in the lower valleys and mid teens in the Sierra. RH
recovery will be poor with the Tahoe Basin having a 75% chance of
seeing significant RH drops (15-20+%) overnight. X

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from late tonight through Monday evening
     NVZ420-423-458.

CA...Fire Weather Watch from late tonight through Monday evening
     CAZ270>272-278.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 26, 3:20 PM PDT, 3 minutes before
Special Weather Statement
National Weather Service Reno NV
320 PM PDT Sun Jul 26 2020

CAZ071>073-NVZ001>004-270015-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
320 PM PDT Sun Jul 26 2020

...Thunderstorms developing over the Sierra and western Nevada...

Several thunderstorms are developing over the Sierra, including the
Lake Tahoe Basin, and much of western Nevada. Gusty outflow winds in
excess of 40 mph, small hail, dangerous lightning and some rainfall
will occur with these storms.

Now is the time to consider a Plan B for outdoor activities through
the rest of this evening. Strong outflows may lead to areas of
blowing dust across western Nevada. Slow moving storms in the Sierra
could produce accumulating hail and a sudden drop in temperatures.

Locations impacted include... Reno, Carson City, South Lake Tahoe,
Stampede Reservoir, Squaw Valley, Tahoe City, Gardnerville, Virginia
City, Topaz Lake, Sonora Pass, and Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible. If on or near a lake, get out of the water and
move indoors or inside a vehicle. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters.

&&

LAT...LON 3956 11962 3846 11894 3818 11959 3819 11962
      3835 11963 3845 11968 3869 11998 3881 12003
      3885 12016 3920 12025 3943 12037 3949 12044
TIME...MOT...LOC 2214Z 126DEG 10KT 3890 11971

BB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:42 PM PDTSpecial Weather StatementREVSierra33 min
Jul 26, 6:06 AM PDTRed Flag WarningREVEl Dorado, Lassen, Modoc, Nevada, Placer, Plumas and 1 more39 hr
Jul 26, 3:20 PM PDTSpecial Weather StatementREVAlpine115 min

Nearby

Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.